Ten years ago, doctors recommended hormone replacement therapy (HRT) for women who showed signs of osteoporosis. When HRT went out of favor due to risks of cancer and heart disease, a class of drugs called bisphosphonates became popular. Bisphosphonates include: alendronate (Fosamax®, Fosamax® Plus D), etidronate (Didronel®), ibandronate (Boniva®), pamidronate (Aredia®), risedronate (Actonel®, Actonel® W/Calcium), tiludronate (Skelid®), and zoledronic acid (Reclast ®, Zometa®). Bisphosphonates have significant risks too, especially involving chronic disease of the jaw bones. It seems that most of the risks of bisphosphonates can be avoided by stopping the drug after 3 or 4 years of using it. After 10 years there was not a significant difference in bone health between those who stopped the medication and those who continued taking it for the full 10 years. If you are taking one of these drugs, orally or by injection, I strongly urge you to speak with your physician about discontinuing the medication if you have used it for 5 or more years. Remember, a healthy diet and daily weight bearing exercises are essential to maintaining bone health.